Minnesota, 2015

Lightning Strike in Minnesota, September 2, 2015

September 2, 2015 · NWS MPX · 1 event in 1 county or zone

Overnight thunderstorms and an associated lightning strike caused the cross atop St. Helena’s Catholic Church to crash to the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Overnight thunderstorms and an associated lightning strike caused the cross atop St. Helena’s Catholic Church to crash to the ground. The cross was made of limestone, which had been on the church for 75 years. Damage also occurred on the marble steps at the entrance to the church. Nobody was hurt, though the impact of the falling rubble could be heard as far as two blocks away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 1, 5:17 PM CST, 9 hours 43 minutes earlier.

Area forecast discussion, Sep 1, 5:17 PM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
617 PM CDT TUE SEP 1 2015

.UPDATE...
ISSUED AT 616 PM CDT TUE SEP 1 2015

UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 426 PM CDT TUE SEP 1 2015

A COMPACT...POTENT MID LEVEL DISTURBANCE OVER SERN SD/SWRN MN
WILL LIFT NORTHEAST ACROSS SRN/ERN MN TONIGHT AND ACROSS
NRN/CENTRAL WI WEDNESDAY. CONSIDERABLE CLOUDINESS HAS SHROUDED
MOST OF THE CWA THIS AFTERNOON...AND A FEW SHOWERS HAVE DEVELOPED
ON THE LEADING EDGE OF THE MID LEVEL VORT FROM WEST CENTRAL MN TO
SERN SD. ADDITIONAL SHOWERS AND STORMS WILL DEVELOP WITH THIS VORT
TONIGHT AND MOST HI-RES GUIDANCE SEEM TO HAVE A GENERAL CONSENSUS ON
THIS POTENTIAL. RAISED POPS INTO THE LIKELY CATEGORY ACROSS SRN MN
TO EAST CENTRAL MN AS THIS VORT TRACKS THROUGH WITH GOOD
FORCING...IN CONJUNCTION WITH A 30 KT LLJ BY 06Z POINTING INTO
SWRN MN. THEY MAY NEED TO BE RAISED TO CATEGORICAL IF AN
ORGANIZED COMPLEX CAN DEVELOP SIMILAR TO THAT SHOWN ON THE HRRR
AND 15Z HOPWRF MEMBERS LATER THIS EVENING.

DEW POINTS HAVE BEEN HIGHER THAN ANY GUIDANCE HAS INDICATED
TODAY...WITH LOW TO MID 70S ACROSS THE WHOLE CWA. A NOTED
EXCEPTION IS FOUND ACROSS NORTHERN MORRISON...DOUGLAS...AND TODD
COUNTIES WHERE A BOUNDARY EXISTS. NORTH OF THAT...DEW POINTS HAVE
BEEN IN THE 50S AND 60S. THESE HIGHER DEW POINTS HAVE CONTRIBUTED
TO A MODERATELY OR STRONGLY UNSTABLE AIRMASS WITH MLCAPE VALUES
EXCEEDING 3000 J/KG WHERE DEW POINTS ARE IN THE MID 70S FROM NEAR
WILLMAR TO THE TWIN CITIES METRO. THIS WILL ALSO AID IN
SHOWER/THUNDERSTORM DEVELOPMENT THIS EVENING.

WHAT EVER DOES DEVELOP TONIGHT WILL LIKELY BE IN A WEAKENING
PHASE WEDNESDAY MORNING WITH THE LOSS OF THE LLJ AND DIMINISHED
INSTABILITY. BEST PROBABILITY OF PRECIP WILL BE ON THE
SOUTHERN/EASTERN EDGE OF THE VORT ACROSS SERN MN/WRN WI.
REDEVELOPMENT COULD OCCUR AS INSTABILITY BUILDS AGAIN BY AFTERNOON
ACROSS ERN MN AND ESPECIALLY WI.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 426 PM CDT TUE SEP 1 2015

THERE MAY BE SOME LINGERING STORMS OVER WI WEDNESDAY EVENING UNTIL
THE VORT CAN FINALLY EXIT WELL TO THE EAST. MID LEVEL RIDGING WILL
BUILD BACK IN FOR LATE WEEK WITH HEIGHTS RISING TO AROUND 587 DM.
GFS IS MUCH MORE BULLISH WITH THE RIDGE AND IS SHOWING ITS WARM
BIAS ON 2M TEMPS AGAIN...WITH THE OTHER MODELS ADVERTISING A NOTED
WEAKNESS IN THE RIDGE OVER THE GREAT LAKES THANKS TO THE CURRENT
VORT THAT GETS CUT OFF. THE SOUTH/SOUTHEAST SURFACE FLOW FROM THIS
REGION COULD SAVE THE AREA FROM EXCEEDING 90 DEGREES A FEW DAYS
IN A ROW...THOUGH IT IS STILL EXPECTED TO BE VERY WARM AND HUMID.
HEAT INDICES MAY REACH THE MID 90S DEPENDING ON DEW POINTS WHICH
COULD BE A BIT LOW IN THE CURRENT FORECAST BASED ON WHAT HAS BEEN
OCCURRING TODAY. POPS REMAIN LOW THROUGH MOST OF FRIDAY AS THE
DIGGING TROUGH OVER THE WEST COAST SHOULD KEEP FAR ENOUGH WEST NOT
TO INFLUENCE THE LOCAL AREA MUCH UNTIL THEN. THERE COULD BE A FEW
WEAKER DISTURBANCES LIFTING NORTHEAST AROUND THE PERIPHERY OF THE
RIDGE FRIDAY/SATURDAY WHICH MAY BRING SOME CHANCES OF STORMS
ACROSS MAINLY WESTERN AND NORTHERN MINNESOTA.

THE TROUGH WILL BEGIN LIFTING NORTHEAST BY EARLY IN THE WEEKEND.
HEIGHTS WILL FALL DURING THIS TIME WITH THE POTENTIAL FOR QUITE A
POTENT MID LEVEL SYSTEM PUSHING NORTHEAST ACROSS THE NORTHERN
PLAINS SUNDAY. WINDS WILL TURN SOUTH/SOUTHWEST AND THERMAL RIDGING
WILL ADVANCE EASTWARD TO MN FROM THE DAKOTAS. SUNDAY WILL BRING US
OUR BEST SHOT AT 90 JUST AHEAD OF THE APPROACHING COLD FRONT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT LATE
SUNDAY/SUNDAY EVENING AND SHOULD BECOME WIDESPREAD ALONG IT THANKS
TO GOOD FORCING AND A VERY MOIST ATMOSPHERE. 850 MB DEW POINTS OF
+16 TO +19C AND PWATS OF 2 INCHES WILL BRING POTENTIAL FOR LOCALLY
HEAVY RAINFALL.

COOLER AND DRIER AIR WILL FOLLOW THE FRONT FOR EARLY NEXT WEEK.
REMOVED ANY POPS DURING THIS PERIOD WITH SURFACE HIGH PRESSURE
BUILDING IN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 616 PM CDT TUE SEP 1 2015

SOME WEAK ELEVATED CONVECTION CAN CURRENTLY BE SEEN ACROSS THE
WESTERN PORTION OF THE AREA... AND COULD CAUSE SOME BRIEF ISSUES
AT KSTC OR KRWF THIS EVENING. OTHERWISE... MAIN CONCERN IS WITH
THE POSSIBILITY OF MORE WIDESPREAD SHRA/TSRA LATER TONIGHT AS A
BETTER UPPER WAVE LIFTS NORTHEAST INTO THE AREA AND IS ABLE TO
WORK WITH INSTABILITY AND MOISTURE CURRENTLY IN PLACE ACROSS THE
AREA. THE HRRR AND HOPWRF HAVE TRENDED TOWARD SHOWING A BIT MORE
IN THE WAY OF PCPN WITH THIS FEATURE OVERNIGHT INTO WEDNESDAY
MORNING... SO INCLUDED A BIT MORE IN THE WAY OF TEMPOS WITH THE
00Z TAFS TO ACCOUNT FOR THAT POSSIBILITY. OTHERWISE... VFR
CONDITIONS SHOULD PREDOMINATE. THERE IS THE POSSIBILITY OF SOME
MVFR FOG AT THE TYPICALLY PRONE AREAS... BUT DIDN/T INCLUDE IT AT
THIS POINT GIVEN EXPECTATIONS FOR QUITE A BIT OF CLOUD COVER
OVERNIGHT.

KMSP...HAVE MODERATE CONFIDENCE IN OVERALL FORECAST... WITH MAIN
UNCERTAINTY BEING THE CONVECTIVE POTENTIAL LATER TONIGHT. COULD
ALSO SEE SOME SCATTERED ACTIVITY LATER IN THE DAY ON WEDNESDAY...
AND INCLUDED PROB30 FOR THAT POSSIBILITY.

/OUTLOOK FOR KMSP/
WEDNESDAY OVERNIGHT...VFR. SOUTH WIND AROUND 5 KT.
THURSDAY...VFR. SOUTH TO SOUTHWEST WIND 5 TO 10 KT.
THURSDAY NIGHT...VFR. SOUTH WIND 5 TO 10 KT.
FRIDAY...VFR. SOUTH WIND 10 TO 20 KT.
FRIDAY NIGHT AND SATURDAY...MVFR POSSIBLE WITH A CHANCE OF
SHRA/TSRA. SOUTH WIND 10 TO 20 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...
SHORT TERM...BORGHOFF
LONG TERM...BORGHOFF
AVIATION...
Hazardous weather outlook, Sep 2, 2:38 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CDT WED SEP 2 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
030845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
338 AM CDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS AND POCKETS OF HEAVY RAIN WILL CONTINUE TO
SHIFT EAST OVER EASTERN MINNESOTA THROUGH WESTERN WISCONSIN THIS
MORNING...GRADUALLY ENDING THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...RAINFALL RATES MAY AT TIMES EXCEED 1 INCH PER
HOUR...POSSIBLY LEADING TO LOCALIZED NUISANCE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS AND PERIODS OF HEAVY RAIN RETURN FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER IS VERY LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 1, 10:39 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 PM CDT TUE SEP 1 2015

MNZ064-073-074-020645-
BROWN-REDWOOD-YELLOW MEDICINE-
1139 PM CDT TUE SEP 1 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING POSSIBLE...

A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE FOLLOWING
COUNTIES...

BROWN...REDWOOD...YELLOW MEDICINE...

AT 1138 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS OVER MAINLY RURAL
AREAS OF WESTERN BROWN...REDWOOD...AND YELLOW MEDICINE COUNTIES.

THESE STORMS WILL SLOWLY MOVE EAST THROUGH THE REST OF
BROWN...REDWOOD AND YELLOW MEDICINE COUNTIES.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 44 AND 103...AND NEAR MILE
MARKER 106.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 43 AND 49.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 104.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 52 AND 75.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4481 9599 4481 9584 4489 9585 4489 9575
      4493 9573 4470 9538 4467 9525 4457 9509
      4452 9488 4439 9467 4435 9449 4426 9437
      4419 9437 4411 9462 4411 9509 4420 9512
      4420 9559 4463 9561 4464 9613
TIME...MOT...LOC 0438Z 267DEG 13KT 4478 9586 4399 9487

JRB
Special weather statement, Sep 2, 12:47 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
147 AM CDT WED SEP 2 2015

MNZ074>076-083-084-020845-
BROWN-NICOLLET-WASECA-BLUE EARTH-LE SUEUR-
147 AM CDT WED SEP 2 2015

...VERY HEAVY RAIN WITH LOCALIZED MINOR FLOODING POSSIBLE...

A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE FOLLOWING
COUNTIES...

BROWN...NICOLLET...WASECA...BLUE EARTH...LE SUEUR...

AT 144 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS OVER MAINLY RURAL
AREAS OF BROWN...NICOLLET...WASECA...BLUE EARTH... AND LE SUEUR
COUNTIES...AND WILL CONTINUE TO AFFECT THESE COUNTIES THROUGH 330 AM
CDT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 80 AND 165.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 37 AND 76...AND BETWEEN MILE
MARKERS 79 AND 81.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4402 9437 4411 9437 4411 9490 4428 9489
      4428 9486 4449 9487 4445 9473 4446 9393
      4450 9389 4450 9353 4420 9352 4419 9341
      4395 9341
TIME...MOT...LOC 0646Z 278DEG 15KT 4435 9445 4396 9446

JRB

The radar

The Minneapolis radar (KMPX), 28 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hennepin

When
September 2, 3:00 AM CST
Where
Hennepin County, 3.09 mi N of Msp Intl Arpt
Property damage
$250,000
Reported by
Newspaper
Coordinates
44.925, -93.225

A lightning strike destroyed the cross atop St. Helena’s Catholic Church which crashed to the ground and caused more damage to the marble steps.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598346.